Arizona, 2005

Flash Flood in Arizona, August 16, 2005

August 16, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 16 2005

.SYNOPSIS...A DRYING TREND WILL KNOCK DOWN THUNDERSTORM COVERAGE
SOMEWHAT FOR MOST AREAS AS A SOUTHWEST FLOW ALOFT PREVAILS. ENOUGH
MOISTURE WILL REMAIN FOR ISOLATED VALLEY TO SCATTERED MOUNTAIN
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE REST OF THE WEEK.
THE DRYING TREND WILL ALSO MEAN DAYTIME HIGH TEMPERATURES HEATING TO
NEAR NORMAL VALUES FOR THE MIDDLE OF AUGUST.

&&

.DISCUSSION...DRYING HAS WORKED ITS WAY DOWN TO H6...BUT LOWER LEVEL
MOISTURE REMAINS WITH PRECIPITABLE WATER STILL HANGING IN AT 1.24
INCHES ON THE 12Z KTUS SOUNDING. THIS MAY HAVE MIXED DOWN ANOTHER
.05 TO .1 THIS AFTERNOON...BUT IN GENERAL SEEMS TO BE HOLDING
ACCORDING TO GOES SOUNDER ESTIMATES. INTERESTING
SOUNDING...SUBSIDENCE INVERSION HAS WORKED ITS WAY DOWN TO 15K
FEET...BUT NICE SHEAR...OVERALL SHOULD SEE SOME STRONG STORMS THIS
AFTERNOON WITH SEVERE A CONCERN. EARLY DEVELOPMENT HAS BEEN TYPICAL
MOUNTAIN BUILDUPS SO FAR.

COVERAGE WISE EXPECT THINGS TO GENERALLY BE DOWN FOR A FEW DAYS WITH
THE DRYING. INSTEAD OF THE 70 PERCENT COVERAGE IN MOUNTAINS TO 40
PERCENT VALLEY COVERAGE EXPECT SOMETHING LIKE 30 PERCENT MOUNTAINS
AND 10 TO 20 PERCENT VALLEY. AS HIGH PRESSURE BUILDS BACK IN THE
RESULTANT SOUTHERLY COMPONENT TO THE FLOW WILL DRAW DEEPER MOISTURE
BACK IN OVER THE NEXT FEW DAYS...WITH A RETURN TO SCATTERED COVERAGE
IN STORMS SOUTH AND EAST OF TUCSON AS EARLY AS LATE WEDNESDAY. SIGNS
OF ANOTHER TROUGH TRYING TO PUSH MOISTURE BACK OUT BY NEXT TUESDAY
OR WEDNESDAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 16, 12:30 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST TUE AUG 16 2005

AZZ019-029>035-171400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1230 PM MST TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A DRYING TREND WILL KNOCK DOWN THUNDERSTORM COVERAGE
SOMEWHAT FOR MOST AREAS AS A SOUTHWEST FLOW ALOFT PREVAILS. ENOUGH
MOISTURE WILL REMAIN FOR ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE REST OF THE WEEK.

DISCUSSION...STORMS SHOULD DEVELOP EASILY OVER THE MOUNTAINS BY
EARLY TO MID AFTERNOON...WITH COVERAGE EXPECTED TO REMAIN ISOLATED
IN VALLEYS AS DRIER AIR TRIES TO MIX IN. WHILE COVERAGE WILL BE MORE
ISOLATED THAN RECENT DAYS...EXPECT STRONG TO SEVERE STORMS WITH
BETTER SHEAR ON THIS MORNINGS 12Z KTUS SOUNDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COVERAGE WISE EXPECT THINGS TO GENERALLY BE DOWN FOR A FEW DAYS WITH
THE DRYING. INSTEAD OF THE 70 PERCENT COVERAGE IN MOUNTAINS TO 40
PERCENT VALLEY COVERAGE EXPECT SOMETHING LIKE 30 PERCENT MOUNTAINS
AND 10 TO 20 PERCENT VALLEY. AS HIGH PRESSURE BUILDS BACK IN THE
RESULTANT SOUTHERLY COMPONENT TO THE FLOW WILL DRAW DEEPER MOISTURE
BACK IN OVER THE NEXT FEW DAYS...BUT SIGNS OF ANOTHER TROUGH TRYING
TO PUSH MOISTURE BACK OUT BY NEXT TUESDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

The radar

The Tucson radar (KEMX), 72 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 16, 6:30 PM MST to 8:00 PM MST
Where
Cochise County, Cochise
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -109.917

The Town of Cochise had several roads flooded and intersections impassable due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469144.